Alert archive / Idaho / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 45, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Jul 30, 1997, 3:39 PM MDT for Cassia County, Minidoka County, Idaho. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 1997, 3:39 PM MDT (21:39 UTC)
- Expired
- Jul 30, 1997, 4:30 PM MDT
- In force
- 51 min
- Issued by
- NWS Pocatello, ID
- Area
- Whole counties
Counties Cassia County, ID, Minidoka County, ID
The radar
The Pocatello radar (KSFX), 97 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPIH 302144 RRA SVRPIH IDC031-067-302230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 339 PM MDT WED JUL 30 1997 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 430 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST IDAHO ...NORTHWESTERN CASSIA COUNTY...SOUTHWESTERN MINIDOKA COUNTY AT 340 PM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED 11 MILES WEST-SOUTHWEST OF BURLEY MOVING NORTHEAST AT 15 MPH. THIS STORM WILL PASS WEST OF PAUL AND BURLEY AND CROSS I-84 BY 415 PM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND FREQUENT LIGHTNING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:50 PM MDT, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 30, 1:50 PM MDT, 1 hour 49 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 150 PM MDT WED JUL 30 1997 ANOTHER IN A SEEMINGLY ENDLESS SERIES OF MONSOON MOISTURE SURGES IS MOVING NORTH INTO ERN IDAHO. MUCH OF UTAH IS COVERED UNDER MID AND HIGH LEVEL CLOUDS AND WOULD EXPECT THE SAME TONIGHT. KSFX RADAR SHOWING ONLY A FEW SHOWERS AND THUNDERSTORMS OVER THE HIGHLAND AREAS. DO EXPECT ACTIVITY TO PICK UP A BIT INTO THIS EVENING AND LINGER THROUGH MOST OF TONIGHT ESPECIALLY ALONG ID/WY BORDER. PARTLY CLOUDY SKIES SHOULD CONTINUE ALL NIGHT AND INTO THURSDAY DUE TO MOISTURE SURGE. MODELS HAVENT HANDLED MONSOON MOISTURE WELL AT ALL OVER THE PAST SEVERAL DAYS WITH 12Z RUN NO EXCEPTION. HOWEVER...MODELS ARE ALL FAIRLY CONSISTENT IN NUDGING STRONG H5 CURRENTLY OVER SOUTHERN PLAINS TO THE WEST THROUGH FRIDAY MORNING FORCING H5 HEIGHTS TO RISE. AS A RESULT TEMPERATURES SHOULD RISE AND THE THREAT OF AFTERNOON THUNDERSTORMS DIMINISH AS WELL. BY FRIDAY EXPECT ONLY ISOLATED AFTERNOON THUNDERSTORMS MAINLY OVER THE MOUNTAINS. TEMPERATURES SHOULD BE ABOUT 5 DEGREES WARMER THURSDAY AND AROUND 3 TO 5 DEGREES WARMER STILL FOR FRIDAY. JEH IDA BU 054/088 053/092 054 09211 PIH BU 056/089 054/094 056 09211
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 3:34 PM MDT | Severe Thunderstorm Warning | PIH | Bannock | 41 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.